Iowa, 2002Lightning Strike in Iowa, August 16, 2002
August 16, 2002 · NWS FSD · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 16, 9:29 AM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 16, 9:29 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1029 AM CDT FRI AUG 16 2002
BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA
ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE
CWA WITHIN THE HOUR. SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST
CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD
DEVELOPMENT IN NORTHEAST NEBRASKA. THIS ACTIVITY WILL LIFT TO THE
NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING
THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A
CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE
EARLY MORNING FORECAST INDICATED. MAY SEE SOME ISOLATED PENNY TO
QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE
850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST
OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON. LOOKING AT
FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK
SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT
SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF
TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN
COUNTIES. WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE
THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT.
.FSD...NONE
In the hours before
Special weather statement, Aug 16, 10:00 AM CST, 2 hours before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1100 AM CDT FRI AUG 16 2002
*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 10:03 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 16, 11:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1234 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM 6 SE MITCHELL SD .75 INCH HAIL
08/16/02 DAVISON REPORTED BY STORM
SPOTTER.
1152 AM LESTERVILLE SD 1.75 INCH HAIL
08/16/02 YANKTON REPORTED BY STORM
SPOTTER.
1218 PM MARTINSBURG NE .75 INCH HAIL
08/16/02 DIXON REPORTED BY STORM
SPOTTER.Lightning, Woodbury
- When
- August 16, 12:00 PM CST
- Where
- Woodbury County, Sioux City
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Lightning struck a power pole and blew a transformer, causing a power outage.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, August 16, 2002$26 million · 67 kt wind · 3 events
- Tornado and Hail in Minnesota, August 16, 2002$370,000 · F0 · 58 events
- Hail and Damaging Winds in Iowa, August 16, 2002$362,000 · 1 in hail · 13 events
- High Wind in Iowa, August 16 to 17, 2002$365,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Iowa, August 16 to 17, 2002$226,000 · 1.75 in hail · 13 events
- Hail in Nebraska, August 16, 2002$275,000 · 2 in hail · 8 events
- Flash Flood and Damaging Winds in New York, August 16, 2002$180,000 · 16 events
- Damaging Wind and Lightning Strike in New Hampshire, August 16, 2002$352,000 · 50 kt wind · 2 events
- High Wind in Iowa, August 16, 2002$250,000 · 61 kt wind · 3 events
- Flash Flood in Pennsylvania, August 16, 2002$250,000 · 1 event
- Wildfire in Washington, August 16 to 20, 2002$200,000 · 1 event
- Lightning Strike in New York, August 16, 2002$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317528.